Retin-A for Pre-mature Aging & Mild Acne

I just started using Retin-A last night. I...

I just started using Retin-A last night. I actually have the generic one, but my dermatologist said it works the same. Today, I don't see any difference, but I wouldn't expect to this quickly. I'm only suppose to apply it every third night at first. It's hard not to rush it. I'm tempted to just start putting it on every other night to see faster results, but I don't want to completely dry out my skin so I'll be patient.

I'm using it to treat both mild acne, and pre-mature aging (don't argue with me, it IS premature, haha!!). I did a little botox around my eyes but am hoping this will help with the horizontal laugh lines, and soften my smile lines.

I should mention the cost I have listed is just my insurance co-pay. I'm not sure what the full price is for the tube.

I'm encouraged by the success other women have written about on here and excited to see the results!!


Update 9/14/11

So I have been using the cream for about a week, no visual results yet. I can feel a difference in my skin the day after I apply it, but that is it. It just feels tight & dry, and its a bit peely (gross!). Hoping to see results soon. :)

Update 10/17/11

I'm finally up to using the cream every night. My skin is breaking out bad - bad, bad! I'm feeling pretty self conscious about it. It is also still super flaky, so it takes me a long time in the morning to prep my skin (get all the yucky flakes off) and do my make-up.

I do notice a decent improvement in my fine lines, but at this point it is not enough to offset the yuckiness of the breakouts and flaky skin. I'm going to give it a while longer and see if my skin adjusts to it. I'm hoping I'm still in the "getting use to it" phase. Guess we will see!

Update 12/12/11

Its been about 3 months & I am really noticing a change in my skin. Dr. Reichel also had me start using a clindamycin lotion in the mornings as the first thing that goes on my face, after I wash it.

My skin is pretty clear right now, and has been for the last 3 weeks or so. I'm definitely happy with the results. I still have my smile lines, and just started to get brave enough to use it on the skin around my eyes. So far the skin around my eyes has been pretty tolerant of it, except one small spot close to my nose has felt like it has a bit of a chemical burn on it, so of course I try to avoid that area when I apply it.

I had cut back to every other night since my skin was being so irritated by the Retin-A before, now I usually put it on 2 nights in a row, then take a break. I just go with however my skin is feeling though, if its feeling a bit irritated I just skip a night. I don't think my results have been as fast or pronounce as some others because of this, but it is what my skin will tolerate.

Looking forward to seeing the results in a few more months. :)

Updated 1/9/12

I had an appointment at Dr. Reichel's office last Friday. I saw her Physician's Asst. I told her that I was using the clindamycin and the Retin-A, but that I still couldn't use the Retin-A every night. She suggested I try Ziana, which is basically a combination of the two. She said the retinoid portion is a less strong version than what I was using so it should be ok for nightly use.

I have only tried it 1 night & so far so good, but of course how much can you really tell after just 1 night. I definitely felt like I was seeing good results from the other combo, so if this doesn't stay the same I'll just go back to the 2 bottles. Part of me is wondering why I am even messing with a good thing - those who have fought with their skin their whole lives know exactly what I mean, when you find something that works you don't mess with it...but here I am, messing with it!

The only thing I noticed about the Ziana is the smell isn't great. Not awful, but certainly not great.

I'll let you know how it goes once I've had some time to evaluate it.

Updated 1/30/12

So I stopped using the Ziana. I didn't even make it through the samples I was given before I decided I didn't like it. It was a tiny bit sticky & like I said before it smelled a little. Beyond that my skin wasn't looking as good as when I was doing the Retin-A and Clindamycin separately. I'm glad I got to try it though & will be interested to hear what others think of it.

The other (kinda funny) thing I was going to mention is how difficult it is to spray tan when you are using Retin-A. Of course it strips the spray tan off you faster, which is fine, but I just recently started using Retin-A on my neck & chest. I originally was only putting it on my face. Now I am going through the whole flaky/pealing phase on my neck & chest. Its fine, because I know it will ease up & I will like it, but over the weekend as the spray tan was coming off my chest looked like it had a giraffe print on it! Haha, definitely not the look I was going for. Needless to say I kept my necklines high. Hopefully I will have all this figured out before summer hits...if not I might just take a little break from Retin-A. Not interested in being the giraffe girl!

Updated 6/8/12

Well it is Summer here in Seattle and with all the warnings about using Sunblock while on Retin-A I have purchase a few different ones, all SPF 50. I tried an Obagi one first. I have to admit I ordered it off Amazon, I didn't buy it at an office. I also have tried a Neutrogena one specifically made for blemish prone skin. I have broken out pretty badly over the last few weeks. I absolutely hate the increase in breakouts, but since I don't want to risk sun damage to my skin I think I'm going to stop using Retin-A over the summer. I really hope I don't regret this choice when the fall comes & I start it back up again. I really like what Retin-A has done for my fine lines and I think it evened out some minor sun damage I had on the bridge of my nose, but these breakouts - yuck!! No way!! Especially heading into summer when I'll want to be able to be barefaced if I go to the beach.

Updated 11/16/12

So some other community members on RealSelf were talking about how they thought the cream form of Retin-A could have been causing them to breakout, and that they had clearer skin after switching to the gel form. I've still been on the fence about whether or not I want to start back up...but the other night I went to Sephora and they stuck a couple of free samples in my bag. When I got home I took out the products I bought and with excitement looked at what kind of sample I had been given...it was a new Acne line from Clinique. Ouch. I know they definitely did not mean it to be rude in the slightest, and well, it is appropriate for me, but still ouch. I reached into the bag again thinking the next sample would be something fun to try...it was a new anti-aging serum. Oh, Lord!!! Talk about pushing me to Retin-A, haha! I have a trip next week, but once I'm back and settled I'll probably jump on the ol' Retin-A bandwagon again.

15 Comments

kurmoi, I'm dark skin. No one in my family has broken capillaries but me. When I noticed the first one I showed my derm who claims its doesn't cause broken capillaries. Plz listen to this video retinoids does cause broken capillaries. http://www.dermtv.com/it-safe-exfoliate-broken-capillaries http://dermtv.com/viewer-examples-why-i-dont-prescribe-retinoids
  • Reply
i had to stop using Retin A because of exactly that ; i noticed the first ones appearing after only months of use :( . C
First of all, I want to say that you are BEAUTIFUL! Just gorgeous! I think you look far more stunning as a brunette than a blonde and your hair in the video is fabulous! Now, I want to ask you what strength you're using and if you use it morning and night. I only use it an night because the tretinoin actually breaks down in natural or artificial light. But one thing I'm really upset about is that 90% of the cream is comprised of alcohol denat, which is terrible for your skin. Alcohol causes dryness, free-radical damage, and irritation that hurts skin’s healing process. It also weakens healthy collagen production. This is so ironic because the tretinoin is supposed to do the exact opposite! Anyway, when I'm done with the Tretinoin (which will be a while) I'll switch to Tazorac because it's alcohol free.
  • Reply
Was this review helpful? 5 others found this helpful